Forgive me reader, for I have not blogged, it has been three months since my last blogpost.
This is actually a good thing. The reason I haven’t blogged isn’t because I’ve been lying on the sofa slowly dying, its because I’ve actually been able to get out and get on with life, well, as best I can anyway.
The frequency of my hospital visits have gradually decreased from two or three visits a week last autumn, to weekly, then fortnightly and then after the splendid news of my CT scan back in January, monthly. I’ve therefore had a whole jubilant hospital free month fantasising about remission and all sorts of other unrealistic scenarios before I returned to the clinic the following month for my next consultation. The first thing I asked was to see the scan images again, just to double check they were as good as I remembered. They were, in fact, they were possibly even better than I had remembered. The radiologists report was also now in and confirmed the monumental shrinkage that could clearly be seen on the scan images. The chemotherapy treatment is however still making sure I don’t forget about it by continuing to blister my feet and give me constant abdominal pain, but that’s perfectly easy tolerate now that it is accompanied with incontrovertible evidence that its also giving my tumours a considerable kicking too. One other slight annoyance is the fact that I seem to have put on rather a lot of weight recently, and become quite spotty too. I’m told that this is all a consequence of the steroids I have also been prescribed. I have been gradually reducing my dosage of steroids with the intention of weaning myself off them completely. I’m now down to a pretty low dose and at my consultation Dr. Wheater suggests that I now try cutting them out completely.
Two days after I stopped taking my steroids I started to feel intense flu like symptoms and I once again lost my appetite and became incredibly lethargic. It took me quite a while to muster up enough energy just to get out of bed, and once out of bed I couldn’t be arsed to do anything other than just sit in the armchair in the kitchen, fiddling with my iPhone. Perhaps, I thought, if I just keep going eventually my body will get used to the fact that I’m not giving it a pill of pre-prepared steroids and will resort to making its own. Alas my body continued to sulk for a week, at which point I finally give in to it and started taking the steroid pills again. Another month later at my next consultation I admitted that despite my best efforts, I completely failed to kick my steroid habit. Dr. Wheater didn’t seem entirely surprised and said that he suspects that I am no longer able to naturally produce my own steroids and will therefore need to continue with the pills. He does however prescribe some alternative pills, slightly less potent pills, that should hopefully not make me quite as fat and spotty.
The following month I get a letter from the hospital inviting me back once again for my next CT scan. I generally get quite desperate for my next scan in order to find out how things are going. I’m less anxious to have my scan this time though, I’ve been feeling relatively well lately and too be honest I rather liked the results of my last CT scan. If I could, I’d be quite happy to just stick with my current results rather than risk turning over another card, but of course I know it doesn’t quite work like that. I’ve not been able to stop myself wondering about the results of my next scan. If it were to shrink by just half as much as it did last time, then the tumours would disappear completely. I think that perhaps I could go into remission, perhaps I could be able to stop taking the chemotherapy, perhaps I could be able to go back to work, perhaps I could lead a normal life again. My medical team have however made no such suggestions; all these ideas are of course just over-expectations spurred on by my previous scan. Once I’m called through for my scan the nurse takes a few attempts again to cannulate me, but otherwise the CT scan itself is fairly uneventful. A fellow patient in the waiting room asks me how many scans I have had, and I realise that I’ve actually now lost count of how many times I have now been on the CT scanner.
I return to the hospital the next day to see Dr. Wheater and get my new set of results. The results are good, but slightly disappointing nevertheless. The scan is pretty much the same as the previous one. The tumours haven’t shrunk any further, but crucially they have not grown either. I am assured that this is good news, and about as good as I could have realistically hoped for, I’d just made the mistake of setting my hopes a little too high. Having had two disastrous breaks in my chemotherapy treatment already, Dr. Wheater is keen that we don’t make the same mistake again, so the plan, unsurprisingly, is to continue with the chemotherapy treatment for as long as it continues to work, and hope that the next scan also shows no change.
In addition to showing no change in my tumours, the scan also confirms some of the additional collateral damage inflicted by my rather gung-ho chemotherapy treatment. In addition to the pancreas and liver problems shown up by the blood tests the chemotherapy also seems to have rather inconsiderately, completely buggered my adrenal gland. This means that as well as taking the steroids I will also now need to take another drug called levothyroxine, as it appears that my lazy body can no longer make that itself either.
I ask Dr. Wheater if there have been any new chemotherapy or immunotherapy drug breakthroughs recently, as it would give me a bit of safety net to know that when the cabozantinib eventually fails that there is another drug I could move on to. Alas, there are currently no new drugs approved by NICE for NHS use, I’m just going to have to hope that the cabozantinib continues to work for a while yet. I’ve been on the cabozantinib for eight months now, typically it works for about a year on average, I however remain justifiably optimistic that I can do a little better than that, and hopefully, if the scientists can get their arses in gear, they might be able to come up with another new drug just in time again.
It’s also been eight months since I started taking slow release morphine sulphate tablets twice a day to help manage my constant abdominal pain. The pain is still constant, but much more moderate than it was, which got me to thinking. Has the pain actually decreased? Have I just become accustomed to the pain? Or is the morphine sulphate doing its job and taking the edge of the pain? Being a rather curious professional Test Manager and recreational skeptic, I decided to try a quick experiment to find out. Two days after I stopped taking the morphine sulphate pills I was in intense agony, but happy that I had at least successfully answered my questions. I resumed taking the morphine straight away. This brief uncontrolled experiment has however revealed a bit of a pattern. When I stopped taking the chemotherapy the cancer regrew immediately, when I stopped taking the steroids I became highly lethargic straight away, and when I stopped taking the morphine the pain immediately increased. It seems to me that the chooses are pretty damn clear.
Choose a fucking big television, choose levothyroxine, choose omeprazole, choose cabozantinib, choose prednisolone, choose morphine sulphates. Choose life.